Missouri, 2004

Tornado and Flash Flooding in Missouri, June 13, 2004

June 13, 2004 · NWS EAX · 10 events in 7 counties and zones

4 hail, 3 thunderstorm wind, 2 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 13, 2:47 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 13, 2:47 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 AM CDT SUN JUN 13 2004

.DISCUSSION...
OUTFLOW AND ITS ASSOCIATED COLD POOL HAS SETTLED THROUGH AREA AFTER
OVERNIGHT CONVECTION. RECOVERY WILL BE SLOW THIS MORNING WITH QUITE
A BIT OF ANVIL CIRRUS OVER TOP OF FORECAST AREA.  HOWEVER...SHOULD
SEE A RAPID RECOVERY THIS AFTERNOON AS TRUE FRONT STAYS ACROSS
NORTHWEST CORNER OF MISSOURI. THIS SHOULD SET THE STAGE FOR MORE
DEVELOPMENT POSSIBLY STARTING BY LATE AFTERNOON AS CAP ERODES. WITH
MODERATE RISK OUT...WILL MENTION POSSIBLE SEVERE STORMS WITH
CONVECTION EXPECTED LATE THIS AFTERNOON AND TONIGHT. IN
ADDITION...STORMS SHOULD ONCE AGAIN BE EFFICIENT RAIN PRODUCERS AND
WITH PWAT STILL IN THE INCH TO INCH AND A HALF RANGE...POTENTIAL FOR
FLOODING CONTINUES. ANOTHER COLD POOL OUTFLOW BOUNDARY SHOULD SETTLE
SOUTH ACROSS REGION WITH THIS ACTIVITY...BUT TRUE FRONT WILL STAY
FURTHER NORTH...MORE TIED TO THE STRONGER UPPER LEVEL FLOW. FOR
MONDAY NIGHT...EXPECT TO SEE ANOTHER ROUND OF CONVECTION WITH THE
FRONT IN NORTHERN MISSOURI...WITH MORE HEAVY RAIN POSSIBLE.

TUESDAY AFTERNOON AND NIGHT...MAY SEE A BIT OF A BREAK FROM THE
HEAVY RAIN ACTIVITY AS FRONT SETS UP A LITTLE FURTHER NORTH IN
RESPONSE TO UPPER LEVEL FLOW RIDGING SLIGHTLY AS STRONGER SHORTWAVE
DROPS INTO NORTHERN ROCKIES.  WILL LEAVE SOME POPS IN THE NORTHERN
PART OF FORECAST AREA DURING THE DAY ON TUESDAY AS MONDAY NIGHT
STORMS WIND DOWN...BUT NOT EXPECTING TO SEE HEAVY RAIN...SO WILL CUT
BACK ON THE LENGTH OF THE FLOOD WATCH JUST A BIT.

PATTERN REMAINS ACTIVE EVEN INTO WEDNESDAY AS STRONGER NORTHERN
STREAM WAVE MOVES PAST TO THE NORTH...AND HELPS TO FINALLY DRIVE
FRONT THROUGH AREA. WILL PUT SOME POPS IN ON WEDNESDAY WITH THIS
FRONT.

PC

&&

.PREVIOUS DISCUSSION...
358 PM CDT...
TWO AREAS TO FOCUS ON THIS AFTERNOON FOR CONVECTIVE DEVELOPMENT. SO
FAR...FRONTAL ACTIVITY HAS REMAINED TO THE WEST/NORTHWEST ALONG
THE QUASI-STATIONARY FRONT ACROSS SOUTHEASTERN NEBRASKA INTO NORTH
CENTRAL KANSAS. THE OTHER AREA OF CONCERN IS TO THE SOUTH/SOUTHWEST
ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI NORTH OF THE OUTFLOW
BOUNDARY FROM THIS MORNINGS ACTIVITY. ANTICIPATE ACTIVITY TO THE
SOUTH OF THE FORECAST AREA TO BEGIN AFFECT SOUTHERN COUNTIES AROUND
2130Z...WHILE EXPECT CONVECTION TO THE WEST OF THE AREA TO HOLD OFF
UNTIL AFTER 00Z. PER RUC HOURLY MESOANALYSIS...CAP CONTINUES TO
WEAKEN AND AIRMASS REMAINS VERY UNSTABLE...WITH MU CAPES AROUND 4000
J/KG. THINK THE MOST LIKELY SCENARIO IS ACTIVITY TO THE WEST WILL
CONGEAL INTO AN MESOSCALE CONVECTIVE COMPLEX...AND TRACK ACROSS THE
FORECAST AREA BETWEEN 02Z AND 10Z...WITH THE MAIN THREATS BEING
LARGE HAIL (MID-LEVEL LAPSE RATES AROUND 8C/KM)...DAMAGING
WINDS...AND HEAVY RAIN. WITH PWATS AROUND 1.5-2.0 INCHES...AND
ADDITIONAL SUPPORT FROM A SHORTWAVE PROGGED TO ARRIVE FROM THE
NORTHERN/CENTRAL PLAINS BY 06Z TONIGHT...HEAVY RAIN LOOKS LIKELY.
TAKING INTO ACCOUNT ANTECEDENT MOISTURE CONDITIONS WITH FFG VALUES
MOSTLY RANGING FROM A HALF TO ONE INCH...HAVE DECIDED TO ISSUE A
FLOOD WATCH FOR THE ENTIRE CWA. MOIST AND UNSTABLE CONDITIONS WILL
BE PRESENT AGAIN ON SUNDAY...ALONG WITH FAVORABLE JET DYNAMICS AND
ATTENDANT MODERATE DEEP LAYER SHEAR. SO...SEVERE THREAT LOOKS
MODERATE AGAIN TOMORROW. CONVECTION WILL LIKELY FORM INTO ANOTHER
COMPLEX ON SUNDAY NIGHT...EXACERBATING ANY FLOODING PROBLEMS THAT
MAY HAVE DEVELOPED. TAKING INTO ACCOUNT THE POTENTIAL FOR MULTIPLE
CONVECTIVE COMPLEXES OVER THE NEXT FEW NIGHTS...HAVE ISSUED THE
FLOOD WATCH TO ENCOMPASS THE ENTIRE CWA FROM THIS EVENING UNTIL
TUESDAY EVENING.

SHOWERS AND THUNDERSTORMS LOOK TO BE POSSIBLE ONCE AGAIN MONDAY
AFTERNOON AS ANOTHER SHORTWAVE APPROACHES THE FORECAST AREA. THESE
STORMS MAY DEVELOP INTO ANOTHER POSSIBLE MCS MONDAY EVENING AND MOVE
ACROSS NORTHEAST KANSAS AND NORTHERN AND CENTRAL PORTIONS OF
MISSOURI.

ANY REMAINING CONVECTIVE ACTIVITY SHOULD MOVE OUT OF THE FORECAST
AREA TUESDAY AS THE SURFACE LOW AND UPPER ENERGY EXIT TO THE
SOUTHEAST. THERE IS A HINT OF UPPER RIDGING FOR TUESDAY AND
TEMPORARY SURFACE HIGH PRESSURE SETTLES ACROSS MISSOURI. AT THE SAME
TIME ANOTHER SHORTWAVE IS PROGGED TO MOVE ACROSS THE ROCKIES AND
INDUCE A LEE SIDE SURFACE LOW. AN ATTENDANT SURFACE FRONT IS THEN
EXPECTED TO PUSH ACROSS THE FORECAST AREA WEDNESDAY...BRINGING
ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. THE MAIN UPPER TROUGH
REMAINS POSITIONED ACROSS THE WESTERN STATES THROUGHOUT THE REST OF
THE FORECAST...ALLOWING ADDITIONAL SHORTWAVES TO EJECT OUT AHEAD
ACROSS THE CENTRAL PLAINS. HAVE HELD OFF ADDING ANYTHING MORE THAN
SLIGHT PRECIPITATION CHANCES PAST WEDNESDAY...WITH THE TIMING OF
PRECIPITATION DEVELOPMENT STILL A CHALLENGE FOR LATE NEXT WEEK.

SCHMIT/STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES
MOZ001>008...MOZ011>017...MOZ020>025...MOZ028>033...MOZ037>040...MOZ0
43>046...MOZ053>054.

WFO EAX
Hazardous weather outlook, Jun 13, 4:32 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
532 AM CDT SUN JUN 13 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
EXPECTED THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL ARE
EXPECTED TO DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE
NIGHTTIME HOURS. THE EXACT LOCATION OF THIS ACTIVITY IS UNCERTAIN AT
THIS TIME DUE TO A QUESTION OF WHERE THE SURFACE FRONT WILL BE
SITUATED THIS AFTERNOON. CURRENT THINKING IS THIS FRONT WILL BE
ROUGHLY LOCATED FROM NORTHEAST KANSAS THROUGH NORTHWEST
MISSOURI...FROM AROUND ST JOSEPH TO NORTH OF KIRKSVILLE...LATE THIS
AFTERNOON. IF STORMS DEVELOP ALONG THIS BOUNDARY LATE IN THE DAY...
SUPERCELL TYPE STORMS WOULD BE POSSIBLE INITIALLY...WHICH WOULD THEN
FORM INTO A STORM COMPLEX ACROSS THE NORTHERN HALF OF MISSOURI THIS
EVENING. HEAVY RAINFALL WILL BE POSSIBLE AND WITH ALREADY SATURATED
GROUND...FLOODING WILL ALSO BE A CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST FOR MONDAY AFTERNOON INTO TUESDAY MORNING
AND AGAIN ON WEDNESDAY. A FRONTAL BOUNDARY WILL REMAIN IN THE
VICINITY OF NORTHEAST KANSAS AND NORTHWEST MISSOURI ON MONDAY WITH
MORE STORMS POSSIBLE ALONG THIS BOUNDARY MONDAY AFTERNOON AND INTO
TUESDAY MORNING. THERE WILL BE A CHANCE OF SEVERE STORMS WITH HAIL
AND DAMAGING WINDS...AND MORE HEAVY RAINFALL WHICH MAY CREATE
FLOODING PROBLEMS. THE FRONT SHOULD FINALLY BE PUSHED SOUTH ACROSS
MISSOURI AND EASTERN KANSAS ON WEDNESDAY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS ALONG IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND
INTO THE EVENING HOURS. IT MAY ALSO BE NEEDED MAINLY FOR NORTHERN
MISSOURI MONDAY AFTERNOON AND EVENING...AND THEN ACROSS THE ENTIRE
OUTLOOK AREA ON WEDNESDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

PC

In the hours before

Local storm report, Jun 12, 11:44 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1244 AM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     PLEASANT HILL           38.80N 94.27W
06/12/2004                   CASS               MO   NWS EMPLOYEE

            5 INCH TREE DOWN

&&

RC
Special weather statement, Jun 12, 11:47 PM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 AM CDT SUN JUN 13 2004

MOZ008-017-025-033-040-046-130646-
ADAIR MO-COOPER MO-HOWARD MO-MACON MO-RANDOLPH MO-SCHUYLER MO-
1247 AM CDT SUN JUN 13 2004

SEVERE THUNDERSTORM WATCH NUMBER 456 HAS BEEN CANCELLED AS OF 1247 AM
CDT SUNDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM
WATCH INCLUDE...

IN MISSOURI:

ADAIR...COOPER...HOWARD...MACON...RANDOLPH AND SCHUYLER.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

KOCH
Local storm report, Jun 13, 12:09 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
109 AM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     12 S MARSHALL           38.94N 93.20W
06/12/2004                   SALINE             MO   LAW ENFORCEMENT

            TREE LIMBS ON POWERLINES IN MARSHALL JUNCTION. CORRECTED
            COUNTY LOCATION.

&&

RC
Local storm report, Jun 13, 12:19 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
119 AM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     CLINTON                 38.37N 93.77W
06/12/2004  70 MPH           HENRY              MO   EMERGENCY MNGR

&&

RC
Local storm report, Jun 13, 3:25 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 AM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLASH FLOOD      GILMAN CITY             40.14N 93.87W
06/12/2004                   HARRISON           MO   LAW ENFORCEMENT

            WATER AND DEBRIS OVER ROUTE H.

&&

PC
Local storm report, Jun 13, 3:30 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 AM CDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      2 W MILL GROVE          40.32N 93.64W
06/13/2004                   MERCER             MO   AMATEUR RADIO

            ROUTE D EAST OF ROUTE U WATER OVER ROAD AND ROAD
            IMPASSABLE.

&&

PC

The radar

The Pleasant Hill radar (KEAX), 138 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Andrew

When
June 13, 5:30 AM CST to 8:30 AM CST
Where
Andrew County, Rosendale
Reported by
LAW ENFORCEMENT
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Rivers and creeks out of their banks.

Flash Flood, Andrew

When
June 13, 5:30 AM CST to 8:30 AM CST
Where
Andrew County, Bolckow
Reported by
LAW ENFORCEMENT
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Rivers and creeks out of their banks.

Tornado, Nodaway

When
June 13, 6:49 PM CST to 6:50 PM CST
Where
Nodaway County, 1 mi W of Elmo
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.517, -95.133

Brief tornado touchdown observed by spotters just west of Elmo. No damage reported.

Hail, Nodaway

When
June 13, 7:10 PM CST
Where
Nodaway County, Pickering
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -94.833

Hail, Gentry

When
June 13, 7:54 PM CST
Where
Gentry County, Alanthus Grove
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -94.550

Thunderstorm Wind, Gentry

When
June 13, 7:54 PM CST
Where
Gentry County, Alanthus Grove
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -94.550

Thunderstorm Wind, Harrison

When
June 13, 7:57 PM CST
Where
Harrison County, 5 mi N of Bethany
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.333, -94.033

Thunderstorm Wind, Daviess

When
June 13, 8:39 PM CST
Where
Daviess County, 5 mi NW of Gallatin
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.967, -94.033

Hail, Livingston

When
June 13, 9:26 PM CST
Where
Livingston County, 5 mi ENE of Chula
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -93.400

Hail, Linn

When
June 13, 9:50 PM CST
Where
Linn County, Purdin
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -93.183

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408877, 5408878, 5408953, 5408954, 5408955, 5408956, 5408958, 5408957, 5408960, 5408959.